Alert archive / Wyoming / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 147, NWS Cheyenne, WY

August 25, 2014Albany County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 25, 2014, 2:58 PM MDT for Albany County, Wyoming. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2014, 2:58 PM MDT (20:58 UTC)
Expired
Aug 25, 2014, 3:30 PM MDT
In force
32 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Albany County, WY

The radar

The Cheyenne radar (KCYS), 62 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 3:05 PM MDTHAIL 1Laramie, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

147 
WUUS55 KCYS 252058
SVRCYS
WYC001-252130-
/O.NEW.KCYS.SV.W.0147.140825T2058Z-140825T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
258 PM MDT MON AUG 25 2014

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ALBANY COUNTY IN SOUTHEAST WYOMING...

* UNTIL 330 PM MDT

* AT 256 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR UNIVERSITY
  OF WYOMING WAR MEMORIAL STADIUM...AND MOVING EAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  TIE CITY CAMPGROUND AND YELLOW PINE CAMPGROUND.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILEPOSTS 309 AND 325.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4141 10563 4158 10528 4123 10528 4119 10561
TIME...MOT...LOC 2058Z 252DEG 26KT 4133 10556

HAIL...1.00IN
WIND...<50MPH

$$

LIEBL
2 follow-up statements
250 
WWUS55 KCYS 252111
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
311 PM MDT MON AUG 25 2014

WYC001-252130-
/O.CON.KCYS.SV.W.0147.000000T0000Z-140825T2130Z/
ALBANY WY-
311 PM MDT MON AUG 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
ALBANY COUNTY UNTIL 330 PM MDT...

AT 308 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TIE CITY
CAMPGROUND...AND MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED. AT 305 PM MDT WAS REPORTED BY A TRAINED 
STORM SPOTTER IN LARAMIE.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHEASTERN ALBANY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4138 10561 4145 10528 4129 10528 4125 10553
TIME...MOT...LOC 2110Z 258DEG 26KT 4131 10545

HAIL...1.00IN
WIND...60MPH

$$

LIEBL
218 
WWUS55 KCYS 252126
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
326 PM MDT MON AUG 25 2014

WYC001-252136-
/O.EXP.KCYS.SV.W.0147.000000T0000Z-140825T2130Z/
ALBANY WY-
326 PM MDT MON AUG 25 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ALBANY COUNTY
WILL EXPIRE AT 330 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN CHEYENNE.

LAT...LON 4138 10561 4145 10528 4129 10528 4125 10553
TIME...MOT...LOC 2126Z 258DEG 26KT 4133 10530

$$

LIEBL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 11:47 AM MDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 25, 11:47 AM MDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1147 AM MDT MON AUG 25 2014

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 340 AM MDT MON AUG 25 2014

AREA OF MAINLY LIGHT SHOWERS LIFTING NORTHEAST ACROSS SOUTHERN PARTS
OF THE CWA EARLY THIS MORNING IN ASSOCIATION WITH A WEAK IMPULSE
MOVING OUT AHEAD OF AN UPPER LOW OVER THE PACIFIC NW. THIS ACTIVITY
SHOULD CONTINUE TO LIFT NORTHEAST OVER MAINLY THE PLAINS THIS
MORNING WITH ADDITIONAL WIDELY SCATTERED CONVECTION AGAIN THIS
AFTERNOON AND EVENING MAINLY NEAR THE MTNS. PANHANDLE AREAS LOOK
TO BE CAPPED THOUGH SOME ELEVATED CONVECTION MAY MOVE OVER PARTS
OF THE PANHANDLE. REPEAT PERFORMANCE EXPECTED TUESDAY AS THE UPPER
LOW MOVES SLOWLY ACROSS NEVADA AND WEAK IMPULSES LIFT NORTHEAST
AND ACROSS THE CWA AND COMBINE WITH A LITTLE BETTER INSTABILITY.
FAIRLY WIDESPREAD RAIN AND A FEW STORMS LOOKING A DECENT BET OVER
THE PLAINS TUESDAY NIGHT INTO WEDS AS THE UPPER LOW MOVES EAST
ACROSS UTAH INTO NW COLORADO WITH DIFFLUENT UPPER FLOW MOVING ACROSS
THE REGION ATOP MODEST LOW LEVEL UPSLOPE FLOW. TEMPERATURES MILD
THROUGH WEDS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 410 AM MDT MON AUG 25 2014

A GENERAL CONSENSUS OF THE 00Z MEDIUM RANGE MODEL GUIDANCE HAS A
GOOD HANDLE ON THE LARGE SCALE PATTERN. A CLOSED UPPER LOW OVER
EASTERN UT/WESTERN CO OPENS OVER SOUTHERN CO/NORTHERN NM BY THURSDAY
MORNING. SURFACE LOW PRESSURE OVER THE CENTRAL HIGH PLAINS WITH A
TROUGH EXTENDING INTO THE NE PANHANDLE WILL FOCUS CONVERGENCE WITH
UPPER LEVEL DIFFLUENCE AS THE TROUGH PASSES OVER THE CENTRAL
ROCKIES. THIS WILL RESULT IN WIDESPREAD SHOWER COVERAGE WEDNESDAY
NIGHT...SHIFTING SOUTH AND EAST INTO CO AND KS THURSDAY. SCATTERED
AFTERNOON AND EVENING SHOWERS/TSTORMS WILL BE POSSIBLE ALONG THE
CO BORDER THURSDAY. A DRIER AND MORE STABLE AIRMASS RETURNS IN
THE WAKE OF THE UPPER LOW/TROUGH FRIDAY AND WILL CONTINUE THROUGH
SATURDAY NIGHT WITH THE PASSAGE OF A SHORTWAVE UPPER RIDGE. A UPPER
TROUGH DIGGING SOUTHEAST FROM BRITISH COLUMBIA INTO THE NORTHERN
ROCKY MOUNTAINS SUNDAY WILL BACK THE FLOW ALOFT TO SOUTHWESTERLY
WITH SOME PACIFIC MOISTURE SPREADING EAST INTO WY. BEST FORCING FOR
SHOWERS WILL BE OVER NORTHERN WY...WITH ISOLATED AFTERNOON SHOWERS
POSSIBLE OVER THE MOUNTAINS AND PLAINS OF SOUTHEAST WY. WEST TO
SOUTHWEST WINDS WILL INCREASE ALONG AND WEST OF THE LARAMIE RANGE
EACH AFTERNOON THIS WEEKEND WITH GUSTS OF 30 TO 40 MPH POSSIBLE
SUNDAY. HIGH TEMPERATURES THURSDAY WILL BE NEAR SEASONAL NORMALS
(70S TO LOWER 80S)...WARMING TO ABOVE SEASONAL NORMALS FRIDAY
THROUGH SUNDAY (UPPER 70S TO UPPER 80S).

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY MORNING)
ISSUED AT 1144 AM MDT MON AUG 25 2014

VFR PREVAILS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
FROM 20Z TO 02Z...PRODUCING LOCALIZED TURBULENCE...MVFR AND ERRATIC
WIND GUSTS. 09Z TO 15Z...AREAS OF IFR IN FOG AND LOW CLOUDS AT
LARAMIE AND CHEYENNE AND WESTERN NEBRASKA TAF SITES.

&&

.FIRE WEATHER...
ISSUED AT 340 AM MDT MON AUG 25 2014

FIRE WEATHER CONCERNS TO REMAIN ON THE LOW SIDE THROUGH AT LEAST
MIDWEEK WITH WEATHER EXPECTED TO STAY NON-CRITICAL. AN UPPER TROUGH
WILL MOVE SLOWLY TOWARDS THEN ACROSS THE AREA THROUGH WEDNESDAY WITH
SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND STORMS OVER MOST
OF THE AREA.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RE
LONG TERM...JAMSKI
AVIATION...RUBIN
FIRE WEATHER...RE
Hazardous weather outlook, Aug 25, 2:09 PM MDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
209 PM MDT MON AUG 25 2014

NEZ019>021-054-055-WYZ101>119-262015-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
209 PM MDT MON AUG 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. A FEW STORMS MAY BECOME STRONG...PRODUCING SMALL
HAIL...GUSTY WINDS...AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE TUESDAY THROUGH THURSDAY. MODERATE TO HEAVY RAIN WILL
BE THE MAIN THREAT FROM THUNDERSTORM ACTIVITY THROUGH THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-095-096-262015-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
209 PM MDT MON AUG 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. LIGHT TO MODERATE RAIN AND OCCASIONAL
LIGHTNING WILL BE THE MAIN THREATS FROM THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
TUESDAY THROUGH THURSDAY. MODERATE TO HEAVY RAIN WILL BE THE MAIN
THREAT FROM THUNDERSTORM ACTIVITY THROUGH THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 25, 2:48 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
248 PM MDT MON AUG 25 2014

WYZ115-116-252115-
LARAMIE VALLEY WY-SOUTH LARAMIE RANGE WY-
248 PM MDT MON AUG 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY COUNTY UNTIL 315
PM MDT...

AT 247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LARAMIE...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TIE CITY CAMPGROUND...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 306 AND
322.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4148 10528 4128 10529 4121 10565 4138 10571
TIME...MOT...LOC 2049Z 255DEG 38KT 4132 10555

LIEBL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:48 PM MDTSpecial Weather StatementCYSAlbany27 min
Aug 25, 3:19 PM MDTSpecial Weather StatementCYSLaramie26 min
Aug 25, 3:22 PM MDTSpecial Weather StatementCYSAlbany38 min
Aug 25, 4:12 PM MDTSpecial Weather StatementCYSLaramie33 min
Aug 25, 4:42 PM MDTSpecial Weather StatementCYSGoshen33 min
Aug 25, 5:03 PM MDTSevere Thunderstorm WarningCYSGoshen42 min
Aug 25, 5:34 PM MDTSpecial Weather StatementCYS26 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.